Texas, 2007

Tornadoes and Flash Flood in Texas, September 27, 2007

September 27, 2007 · NWS LUB · 8 events in 6 counties and zones

Isolated severe thunderstorms impacted portions of the west Texas South Plains region during the late afternoon and evening hours of the 27th. Severe storms over Childress, Cottle, Floyd, and King Counties produced large hail up to the size of golfballs and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$555,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated severe thunderstorms impacted portions of the west Texas South Plains region during the late afternoon and evening hours of the 27th. Severe storms over Childress, Cottle, Floyd, and King Counties produced large hail up to the size of golfballs and damaging winds.

An isolated storm rapidly developed near an outflow boundary over western Hale County. This storm quickly produced a persistent and highly visible tornado that moved west-northwestward across farm land between Cotton Center (Hale County) and Corry (Lamb County). Only minor agricultural damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 27, 2:31 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 27, 2:31 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT THU SEP 27 2007

.SHORT TERM...
MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS THE AREA.
THUNDERSTORMS HAVE INITIATED ALONG A WEAK BOUNDARY ACROSS THE
WESTERN SOUTH PLAINS. SURFACE BASED CAPES ARE NEAR 1000 J/KG WITH
HIGHER VALUES OVER 2000 J/KG ACROSS THE SOUTHERN SOUTH PLAINS...SO
STORMS MAY INTENSIFY AS THEY PROPAGATE SE INTO AREA OF HIGHER
INSTABILITY. WITH AN UPPER LEVEL RIDGE BUILDING ACROSS THE SOUTHERN
HIGH PLAINS...WIND SHEAR IS RELATIVELY WEAK...SO STORMS MAY BE PULSE
SEVERE OR SLOW MOVING MULTICELL STRUCTURES WITH SLIGHT RISK OF HAIL
AND DOWNBURST WINDS.

FRIDAY...WINDS ARE EXPECTED TO INCREASE WITH SURFACE HIGH MOVING
FARTHER EAST OF THE REGION...AND PRESSURES FALLING ACROSS THE
CENTRAL HIGH PLAINS AS SOUTHWEST FLOW ALOFT INCREASES WITH DEEPENING
TROUGH DEVELOPING ACROSS THE NORTHWESTERN CONUS. WITH STRONG UPSLOPE
FLOW AND MOISTURE ADVECTION...WILL LIKELY SEE A FEW STORMS AGAIN
TOMORROW ALTHOUGH COVERAGE MAY BE LIMITED. WARM AND HUMID TOMORROW
WITH HIGHS GENERALLY IN THE MID 80S.

.LONG TERM...
SOUTHWEST FLOW ALOFT WILL CONTINUE TO INCREASE FRIDAY NIGHT INTO
SATURDAY AS STRONG UPPER TROUGH TRANSLATES EAST ACROSS THE GREAT
BASIN. THE NORTHWEST HALF OF THE CWFA WILL CONTINUE TO BE THE
FAVORED AREA FOR STORMS FRI EVENING DUE TO INCREASING ASCENT AND
SFC CONVERGENCE ALONG SFC PRESS TROUGH AXIS. FOR SATURDAY...BOTH
THE WRF AND GFS INDICATE THE STRONG SHORTWAVE MOVING THROUGH THE
FOUR CORNERS...WITH THE GFS A LITTLE STRONGER AND FARTHER SOUTH
WITH AN UPPER LOW POSSIBLY CLOSING OFF. THIS WILL BE THE ACCEPTED
TREND FOR THIS FORECAST RESULTING IN A LITTLE SLOWER PROGRESSION
OF THE WAVE.

SCATTERED STORMS OVER THE EASTERN PLAINS OF NEW MEXICO SAT AFTERNOON
SHOULD TRANSLATE INTO THE WESTERN PANHANDLES AND NORTHWEST SO PLAINS
SAT EVENING AS STRONGEST LIFT ARRIVES. SEVERE POTENTIAL WILL HAVE TO
BE WATCHED CLOSELY AS LOW TO MID LEVEL SHEAR INCREASES AND POSES A
THREAT FOR SOME SUPERCELL DEVELOPMENT WITH LARGE HAIL AND STRONG
WINDS. NEGATIVE FACTORS FOR STORM DEVELOPMENT INCLUDE POTENTIAL CAP
LATE SAT...BUT RIGHT NOW IT LOOKS AS THOUGH TEMPS IN THE MID 80S
SHOULD PROVIDE ENOUGH SPARK FOR INITIATION.

PRECIPITATION THREAT WILL DECREASE FROM WEST TO EAST BY 12 SUN AS
MID LEVEL TROUGH AXIS EXITS TO THE EAST AND DRIER AIR ADVECTS INTO
WEST TEXAS. HOWEVER...DECIDED TO KEEP A SLIGHT CHC THROUGH MOST OF
SUNDAY DUE TO WEAK FROPA LURKING ACRS THE SOUTH PLAINS INTO THE
ROLLING PLAINS.

FOR NEXT WEEK...WEATHER LOOKS TO BE RATHER BENIGN AS ACTIVE STORM
TRACK REMAINS FROM THE PAC NORTHWEST INTO THE NORTHERN PLAINS...WITH
A RELATIVELY ZONAL FLOW OVER THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  84  58  83  58 /  20  30  30  30  30
TULIA         58  85  60  83  59 /  20  20  30  20  30
PLAINVIEW     59  85  61  83  60 /  20  20  20  20  30
LEVELLAND     61  86  61  84  61 /  20  20  20  20  20
LUBBOCK       62  86  63  84  63 /  30  20  20  20  20
BROWNFIELD    62  86  62  85  63 /  20  20  20  20  20
CHILDRESS     65  87  63  86  64 /  30  20  10  10  30
SPUR          65  87  63  85  65 /  30  20  10  10  20
ASPERMONT     66  87  64  87  66 /  30  20  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/21
Hazardous weather outlook, Sep 27, 1:52 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
252 PM CDT THU SEP 27 2007

TXZ021>044-282000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
252 PM CDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THIS
AFTERNOON OVER THE CENTRAL AND SOUTHERN SOUTH PLAINS...THEN
SPREADING OVER THE ROLLING PLAINS THIS EVENING. THE MAIN THREATS
WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SATURDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW
MEXICO. THESE STORMS MAY FORM A SQUALL LINE AND MOVE EAST INTO
WESTERN PORTIONS OF THE PANHANDLE AND SOUTH PLAINS DURING THE
EVENING HOURS. A FEW OF THESE STORMS MAY PRODUCE SEVERE WEATHER. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING AS THE THREAT OF
ORGANIZED SEVERE WEATHER IS LIMITED.

In the hours before

Special weather statement, Sep 27, 2:33 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT THU SEP 27 2007

TXZ033-039-272100-
COCHRAN TX-YOAKUM TX-
333 PM CDT THU SEP 27 2007

...STRONG THUNDERSTORM ACROSS YOAKUM AND COCHRAN COUNTIES...

AT 327 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN COCHRAN COUNTY...ABOUT 15 MILES
NORTH OF PLAINS...MOVING EAST AT 5 TO 10 MPH. THIS STORM MAY
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.
Special weather statement, Sep 27, 3:18 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT THU SEP 27 2007

TXZ033-272200-
COCHRAN TX-
418 PM CDT THU SEP 27 2007

...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...

AT 413 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LEHMAN...OR ABOUT 17 MILES
SOUTH OF MORTON...DEVELOPING NORTHEAST AT 10 MPH. THIS STORM MAY
IMPACT LEHMAN AND WHITEFACE.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS OVER 50 MPH ARE POSSIBLE
NEAR THIS THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Sep 27, 3:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT THU SEP 27 2007

TXZ032-038-272200-
COTTLE TX-KING TX-
436 PM CDT THU SEP 27 2007

...STRONG THUNDERSTORM ACROSS KING AND COTTLE COUNTIES...

AT 433 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF FINNEY...OR ABOUT 14 MILES
NORTH OF GUTHRIE...WITH ANOTHER STRONG STORM 10 MILE NORTHWEST OF
PADUCAH. BOTH STORMS WERE NEARLY STATIONARY.

SMALL HAIL...STRONG WIND GUSTS IN EXCESS OF 50 MPH...CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN ARE POSSIBLE NEAR THE THUNDERSTORMS. MOVE
TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY
FROM WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cottle

When
September 27, 4:10 PM CST to 4:30 PM CST
Where
Cottle County, 7 mi N of Paducah to 8 mi N of Paducah
Measured
1.75 in hail
Reported by
Public
Coordinates
34.121, -100.300

Multiple reports indicated that nickel to golf ball size hail fell along U.S. Highway 62/83 near the small community of Dunlap north of Paducah. No damage was reported.

Tornado, Hale

When
September 27, 4:45 PM CST to 4:52 PM CST
Where
Hale County, 3 mi W of Cotton Center to 5.2 mi WNW of Cotton Center
Rating
EF0
Path length
2.4 mi
Path width
40 yd
Continued into
Lamb, Tx (LUB)
Crop damage
$12,000
Reported by
Airplane Pilot
Coordinates
34.000, -102.052

At 16:45 CST the Federal Aviation Administration relayed a pilot report of a tornado just west of Cotton Center. The tornado had formed along an outflow boundary beneath a rapidly developing severe thunderstorm. The highly visible landspout-type tornado was observed by many officials and the general public from portions of at least three counties as it moved west-northwestward over farm land until it dissipated just south of Corry (extreme eastern Lamb County) at 16:55 CST.

An eyewitness reported that the tornado briefly broke-up as it crossed Texas Farm to Market Road 37 near the Hale and Lamb County line, then reformed as it crossed into Lamb County. Although no structural damage occurred, farmers reported that the track of the tornado was visible through cotton and wheat fields.

Tornado, Lamb

When
September 27, 4:52 PM CST to 4:55 PM CST
Where
Lamb County, 8.25 mi ESE of Fieldton to 7.5 mi ESE of Fieldton
Rating
EF0
Path length
0.75 mi
Path width
40 yd
Crop damage
$3,000
Reported by
Airplane Pilot
Coordinates
33.984, -102.087

At 16:45 CST the Federal Aviation Administration relayed a pilot report of a tornado just west of Cotton Center (western Hale County). The tornado had formed along an outflow boundary beneath a rapidly developing severe thunderstorm. The highly visible landspout-type tornado was observed by many officials and the general public from portions of at least three counties as it moved west-northwestward over farm land until it dissipated just south of Corry (extreme eastern Lamb County) at 16:55 CST.

An eyewitness reported that the tornado briefly broke-up as it crossed Texas Farm to Market Road 37 near the Hale and Lamb County line, then reformed as it crossed into Lamb County. Although no structural damage occurred, farmers reported that the track of the tornado was visible through cotton and wheat fields.

Hail, Hale

When
September 27, 5:10 PM CST to 5:30 PM CST
Where
Hale County, 1 mi W of Cotton Center to 3 mi W of Cotton Center
Measured
1 in hail
Crop damage
$40,000
Reported by
COOP Observer
Coordinates
34.000, -102.017

Local residents and newspaper articles reported that large hail up to the size of quarters resulted in localized crop damage west of Cotton Center. The hail reportedly accumulated a few inches deep on the ground.

Flash Flood, Hale

When
September 27, 5:20 PM CST to 6:30 PM CST
Where
Hale County, 1 mi W of Cotton Center to 3 mi W of Cotton Center
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.000, -102.017

A broadcast media storm chaser photographed rapidly flowing flood waters pouring from cotton fields west of Cotton Center. The flood waters covered portions of Texas Farm to Market Road 37 west of Cotton Center. No damage was reported.

Thunderstorm Wind, King

When
September 27, 5:30 PM CST
Where
King County, 3 mi W of Guthrie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
33.620, -100.382

A National Weather Service cooperative observer reported that severe thunderstorm wind gusts up to 60 mph damaged tents and other lightweight objects in Guthrie. A National Weather Service survey team found large tree branches up to 5 inches in diameter that were blown down by the winds just west of the city. No structural damage or injuries were reported.

Hail, Childress

When
September 27, 5:45 PM CST
Where
Childress County, 1 mi W of Kirkland
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.380, -100.088

A National Weather Service cooperative observer reported large hail that ranged between pea and golf ball size just west of Kirkland. No damage was reported.

Hail, Floyd

When
September 27, 11:05 PM CST to 11:15 PM CST
Where
Floyd County, 2 mi N of Dougherty to 3 mi N of Dougherty
Measured
0.75 in hail
Crop damage
$500,000
Reported by
Newspaper
Coordinates
33.959, -101.080

A severe storm embedded within a lingering convective complex produced large hail that destroyed up to 700 acres of cotton north of Dougherty. Farmers reported localized rainfall totals that approached five inches, however, no reports of flash flooding were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59428, 59429, 59430, 59431, 59432, 59433, 59434, 59471.